Women and Antidepressants: 6 Ways to Fight the Sexual Side Effects

Women and Antidepressants: 6 Ways to Fight the Sexual Side Effects

According to the Merriam-Webster online dictionary, antidepressant is “a drug that is used to relieve or prevent depression in a person.” First used in 1962, antidepressants have become a popular treatment choice of people who are constantly feeling down or battling with depression. However, the role of antidepressants is merely to reduce symptoms, not cure it.

DepressedDid you know that one in five adults in America alone are depressed? With this number, don’t be surprised to see antidepressants as one of the most popular drugs in the marketplace today. Yes, it helps you feel a bit better and less depressed. However, there is one side effect that not many doctors inform their patients of – one that can be quite disturbing.

So, Here’s a Question For You: When Was The Last Time You Felt The Urge To Do it?

One of the most common complaints of women taking antidepressant medications is a loss of sex drive. In fact, the negative effects on your sexual urge are common with antidepressants.

Aside from low libido, you might have issues in the orgasm department or problems with arousal and comfort. The effects may range from acceptable to severe too, depending on the person.

 The Libido – Antidepressant Connection

All good things come with a price. You may be able to win against depression, but somehow, somewhere, something has to suffer. In this case, your libido is taking the bullet. The question is why?

The truth is, researchers are not sure, either. Up to this day, the mechanism of sexual function and its vulnerability to antidepressants remains a big question.

However, some acceptable theories suggest that taking antidepressant pills increases the bioavailability of serotonin.

Serotonin is a neurotransmitter that causes a sedating effect on certain areas of your brain responsible for sexual functioning. This can have a negative impact on your sexual desire, arousal, orgasm and resolution.

Nitric oxideAside from this, serotonin inhibits nitric oxide, a key player that relaxes muscles to facilitate proper blood flow in the right areas. When there are low levels of nitric oxide, blood supply is affected and sensation decreases too.

In other words, the interplay of neurotransmitters causes the antidepressant-induced effects on your sex life.

The sexual side effects may show within days to months as soon as you start taking antidepressant pills. This depends on your physiological makeup and response to the pills, so the effects may be different with others. If you are lucky, the side effects may be acceptable and tolerable.

Is there anything you can do about it? Of course. Here are tips on how to boost your libido and you’re your sex life back without giving up on your pills.

1. It’s Okay To Wait

waitingYou probably heard about the side effects of antidepressants even before taking antidepressant pills. Admit it.

This may have caused panic and concern on your side. Before you freak out, make sure to play the waiting game first and see if the pills have effect on your libido.

As a general rule, it will take weeks to months before side effects go away. Yes, the sexual side effects kick in, depending on your body type and physiology, but don’t get too concerned right away. Give your body some time to adjust to the pills. There is no assurance that it’s going to get better, but you need to watch out for first and take note of the warning signs before hitting the panic button.

The same goes with switching brands and changing doses. There is always a phase called the adjustment period, so don’t take that for granted.

2. Make A Switch

WellbutrinHere’s the truth: not all antidepressant medications, which is the most prescribed psychiatric medications in the United States in 2012, can throw your sex drive out of the window.

In fact, there are types of medications that cause greater problems in the bedroom compared to others. This includes:Selective serotonin reuptake inhibitors, or SSRIs such as Prozac and Zoloft. Serotonin and norepinephrine reuptake inhibitors, or SNRIS like Cymbalta and Khedezla.
Monoamine oxidase inhibitors, or MOI such as Marplan and Nardil. Tricyclic and tetracyclic antidepressants, such as Anafranil.

If you are taking any of the mentioned antidepressant drugs, then switching to other drugs with lowest rate of side effects can do the trick. You can opt for Remeron, Wellbutrin and Viibyrd to reduce sexual problems. You see, you are not totally getting rid of antidepressants. You are merely changing the game to make sure your sex drive won’t be affected.

3. Check Your Dosage

Just like any type of pills you are using, you need to take note of how much you are taking. You might say that antidepressants can affect your libido regardless of any dose.

expect the doctor to monitor you closelyTrue.Still, it is worth noting that the higher dose you take, the lower your sex drive will be. However, don’t do this on your own.

Any decrease in dosage can compromise the efficacy of the antidepressant drug and cause unpleasant withdrawal effects.

If you want to minimize the symptoms, ask your doctor if they can adjust the doses to alleviate the sexual side effects. The dosage reflects various factors, such as your age, weight and existing conditions, which is why your doctor prescribed the amount for you. In case you want to lower the dosage, then expect the doctor to monitor you closely to check if minimizing the dosage is effective.

4. Timing Is Everything

You always hear that timing is everything. When it comes to antidepressants and getting your sex life back, timing plays an important role, too.

Take the pillsThe truth is sexual side effects can be less problematic when the drugs are not taking a dip in your bloodstream. If you are taking the pills once a day, then you should time the sexual activity far from your last dose. Or take the pills after you have sex with your man, so your sex drive is still intact during the act.

The effects may not be that dramatic, but timing your sexual activity before or after you take the pill can help a lot in boosting your sex drive.

Aside from timing your pill intake, exercising prior to sex can also improve your sex drive. Based on an experiment published in the journal Depression and Anxiety, researchers instructed a group of women to exercise at least three times a week, and then have sex after. Another group was told to exercise at least three times a week, but anytime they want to, regardless of if they will have sex or not.

ExerciseThey found out women who work out prior to sex reported an improvement in their sexual desires and experienced better orgasms. Exercise may not be the main contributing factor as to why there was an improvement in libido. However, researchers concluded that scheduling regular exercise and sexual activity could help curb the negative side effects of antidepressants.

The problem with these methods is that there will be lack of spontaneity inside the bedroom, since everything has to be scheduled. But if you were given a choice, you would go for this timing everything method than not have some sexy time, right? After all, you have needs, too.

5. Add Other Medications

This may sound odd, but adding another medication on top of your existing medication can actually help curb the sexual side effects brought on by your antidepressant pills.

This includes taking another antidepressant pill to counter the side effects, or adding another medication to improve your sexual function.

For instance, you can take antidepressant pill, Bupropion, or take anti-anxiety pills to ease the sexual side effects caused by your existing pill. Or you can take other medications to help boost your sexual drive, although there is still no FDA-approved drug to yet to treat female impotence.

Whatever your choice is, make sure you consult your doctor first. This is to check whether the pills you plan to take can work well with each other.

6. Watch Out For Other symptoms – And Manage It

Did you know that antidepressant pills could cause other symptoms that could affect your sex life? Yes, it takes your libido away from you and disables your cravings for sex.

Weight gainHowever, there are other factors, which could contribute to your lack of drive in bed such as excessive fatigue, nausea and weight gain. Before you pin the blame on antidepressants, make sure to rule out any other issues that could also be a culprit.

Other factors like the ones mentioned in the previous paragraph can bring your sex drive back on first gear. Believe it or not, managing your weight even while on pills could already increase your sex drive.

At the end of the day, don’t hesitate to talk to your doctor and tell her the side effects you are experiencing. It is important that you work with your doctor, so she can monitor you closely and eventually find the most appropriate treatment plan for you.

More importantly, be patient. Everyone reacts differently to antidepressants and what works for you, may not be the best solution for others. Wait it out, give your body some time to adjust and follow these simple tips to get your libido back on track. Remember, it’s all about timing. Relax, it’s going to get better, as long as you use these tips, and talk to your doctor, too.

We protect your privacy, and we use cookies to optimize your experience. Continued use of the website means you accept our Cookie Policy and Privacy Policy.

[i]
[i]